Kansas, 2023Damaging Wind in Kansas, July 30, 2023
July 30, 2023 · NWS SGF · 1 event in 1 county or zone
The beginnings of a damaging wind event began to impact far southeastern Kansas before moving into southwestern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The beginnings of a damaging wind event began to impact far southeastern Kansas before moving into southwestern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 30, 5:42 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 30, 5:42 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
642 PM CDT Sun Jul 30 2023
...AVIATION UPDATE...
Key Messages:
1. Heat Advisory continues today and Monday for our western CWA.
2. Marginally severe storms will be possible during the overnight
hours tonight into Monday morning.
3. Heat continues through the week...gradually shifting east
across the area by mid to late week.
.SHORT TERM...(This evening through Monday)
Issued at 203 PM CDT Sun Jul 30 2023
Mostly sunny across the area today, with a few cumulus starting to
develop over the southwest corner of Missouri and across south
central Missouri. Temperatures were ranging from the low to mid
80s in the east to the low to mid 90s in the west. Dew points were
generally in the upper 60s to low 70s. Still have a bit of a cap
in place over the area with the highest instability in the
southwest where surface based CAPES were around 3000-3500 j/kg.
Moisture axis extended from eastern Nebraska into eastern Kansas
and southwest Missouri.
We can't rule out an isolated storm over our far western counties
this afternoon/evening, but confidence and coverage is pretty low
at this time.
The main chance of convection will be late tonight into Monday
morning. Models are coming to a better consensus with an MCS
developing in the northern/central plains and then pushing into
our CWA as we get close to sunrise on Monday. The best chances
will be east of an Osceola to Branson line. Some strong to
marginally severe storms will be possible with damaging wind gusts
as the main severe weather risk. There is also a potential of
localized flooding with any training storms. Most of the activity
should end during the early afternoon from northwest to southeast.
If the MCS materializes, it should work over the atmosphere in the
eastern portion of the CWA which will limit highs to the 80s
there. Further west, we are still expecting temperatures to reach
the upper 90s with heat index values from 100 to 106 and will
maintain the heat advisory there for Monday.
.LONG TERM...(Monday Night through Sunday)
Issued at 203 PM CDT Sun Jul 30 2023
With the upper ridge centered over the central and southern
plains, northwest flow will continue along the edge of the ridge
which will bring several waves of energy over our eastern CWA and
across the OH/TN valley regions. Several rounds of convection will
be possible into Wednesday with the ridge axis gradually shifting
more eastward with time and pushing the better rain chances to the
east of our area. The hottest weather will continue to be over the
western CWA while the clouds/convection will keep temperatures
lower in the east. Will probably need to extend the heat advisory
in time and further east as we head further into the week. The
hottest temperatures look to be on Wednesday and Thursday as the
ridge axis moves into the forecast area.
The ridge will begin to flatten out on Thursday, which will likely
bring a frontal boundary into the area and stall out. This will
bring increasing rain chances heading into the later part of the
week and into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM CDT Sun Jul 30 2023
Band of strong to severe convection forming along an instability
axis tied to a frontal boundary over southwest Missouri.
Confidence is low in how far north TSRA will develop back toward
KJLN though a bit higher in having outflowed induced TSRA
propagate toward KBBG before convection diminishes later this
evening.
Another cluster of storms over eastern Nebraska to move
southeast overnight into the forecast area toward sunrise. These
storms will have the potential to be strong to severe as well into
the afternoon.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ066-077-078-088-
089-093-094-101>103.
Heat Advisory from 11 AM to 8 PM CDT Monday for MOZ066-077-078-
088-089-093-094-101>103.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
Heat Advisory from 11 AM to 8 PM CDT Monday for KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...RunnelsHazardous weather outlook, Jul 30, 7:47 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
847 PM CDT Sun Jul 30 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
847 PM CDT Sun Jul 30 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited hail risk.
Elevated Limited thunderstorm wind damage risk.
Elevated lightning risk.
Limited excessive rainfall risk
DISCUSSION...
A line of strong to severe storms will move rapidly south through
much of the forecast area past midnight. Winds to 70 mph and
small hail will be likely. Additional strong storms will be
possible over central Missouri toward morning.
The greatest threat for damaging winds extends north of I-44 and
west of Highway 65.
In addition...these storms will produce very heavy
downpours. The threat for flooding will be limited however due to
the fast movement of the storms.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
A Heat Advisory is in effect for locations along and west of a
Nevada to Stockton to Cassville Missouri line Monday.
Thunderstorms and cloud cover may slow the rise of temperatures
Monday morning but strong recovery is expected by the afternoon.
Hot conditions are expected to continue through the weekend into
next week with heat index values similar each day as they top out
in the upper 90s to 110 degree range. The hottest conditions will
occur across southeastern Kansas and southwestern Missouri.
Thunderstorm chances will continue over the eastern Ozarks on
Monday with some marginally severe storms. Damaging wind will be
the main risk, along with the chance for localized flooding.
The heat will continue to build back up this week with western
Missouri and southeast Kansas remaining the hottest with heat
index values from 105 to 110. This heat will spread to the entire
area by Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening into tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Runnels
In the hours before
Local storm report, Jul 30, 5:38 PM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
638 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Hail 3 ENE Eagle Rock 36.56N 93.71W
07/30/2023 E0.75 inch Barry MO Public
Report from mPING: Dime (0.75 in.).
&&
MBLocal storm report, Jul 30, 5:44 PM CST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
644 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail 3 ENE Eagle Rock 36.56N 93.71W
07/30/2023 E1.00 inch Barry MO Public
Report from mPING: Quarter (1.00 in.).
&&
MBSpecial weather statement, Jul 30, 5:52 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
652 PM CDT Sun Jul 30 2023
MOZ093-102-310015-
Barry MO-Newton MO-
652 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southeastern Newton
and northwestern Barry Counties through 715 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 11 miles southwest of Monett, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wheaton, Fairview, Newtonia, Pioneer and Stark City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3675 9407 3675 9413 3681 9421 3694 9417
3687 9398 3676 9398 3673 9407
TIME...MOT...LOC 2351Z 291DEG 13KT 3686 9412
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SoriaLocal storm report, Jul 30, 5:58 PM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
658 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Hail 3 ENE Eagle Rock 36.56N 93.71W
07/30/2023 E1.25 inch Barry MO Public
Report from mPING: Half Dollar (1.25 in.).
&&
MBLocal storm report, Jul 30, 6:06 PM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
706 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Hail 2 ESE Eagle Rock 36.53N 93.72W
07/30/2023 E1.00 inch Barry MO Trained Spotter
pea to quarter size hail fell for about 5
minutes.
&&
MBLocal storm report, Jul 30, 7:41 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
841 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 5 WNW Eagle Rock 36.59N 93.83W
07/30/2023 E1.25 inch Barry MO Park/Forest Srvc
Delayed report of half dollar hail reported
at Roaring River State Park. Hail fell for
about 15 minutes.
&&
MBThunderstorm Wind, Bourbon
- When
- July 30, 8:35 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 37.840, -94.710
A few power poles and power lines were reported down causing localized power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 30 to 31, 20234 deaths · 3 events
- Hail and Damaging Winds in Missouri, July 30, 20231 injured · $3.4 million · 1.25 in hail · 76 events
- Damaging Winds and Lightning Strike in Mississippi, July 30, 2023$210,000 · 53 kt wind · 13 events
- Wildfire in Montana, July 30, 2023$300,000 · 1 event
- Lightning Strike in Montana, July 30, 2023$70,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 30 to 31, 2023$51,000 · 2 events
- Damaging Winds and Lightning Strikes in South Carolina, July 30, 2023$6,000 · 55 kt wind · 26 events
- Hail and Damaging Winds in Kansas, July 30, 20231.75 in hail · 24 events
- Hail in South Dakota, July 30, 2023$19,000 · 2.5 in hail · 8 events
- Heat in Texas, July 30 to 31, 202321 events
- Hail and Damaging Winds in Montana, July 30, 20231.5 in hail · 19 events
- Excessive Heat in Louisiana, July 30, 202318 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121465.